Missouri, 2016

Damaging Wind in Missouri, May 9, 2016

May 9, 2016 · NWS LSX · 1 event in 1 county or zone

Isolated storms developed over southeastern Missouri. One storm produced damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Isolated storms developed over southeastern Missouri. One storm produced damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at May 9, 5:02 PM CST, 3 hours 8 minutes earlier.

Area forecast discussion, May 9, 5:02 PM CST, 3 hours 8 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
602 PM CDT MON MAY 9 2016

.SHORT TERM... (Through Late Wednesday)
Issued at 303 PM CDT Mon May 9 2016

An area of rain with embedded thunderstorms was ongoing this
afternoon and has been for most of the day. Pcpn was supported by
H85 LLJ moisture convergence. The local WRF model depicts an
intensification of the jet after 00z and especially after 03z. The
jet will simultaneously translate northeastward as it intensifies,
therefore the bulk of the pcpn should also translate northeastward
with time. This has been reflected in the overnight PoP grids.

There is a possibility that convection farther west may organize
into a line and move into the LSX CWA late tonight (after
midnight) or early tomorrow morning. H7-H5 lapse rates are
forecast to increase overnight, exceeding 6.5-7 deg C/km after
06z. MUCAPE remains around 1000 J/kg overnight with higher values
noted across the southern half of the CWA. This environment would
be favorable to maintain convection if it moves into the area,
although it may not necessarily be severe. An organized line
could produce wind gusts, and the steep H7-H5 lapse rates suggest
that the stronger convective cores could also produce hail.

A lull in widespread pcpn is expected on Tuesday. Although the
shear is better on Tue (30-40 kts of 0-6km bulk shear) compared
to Wed, the CAPE is less favorable and models depict a capping
inversion dvlpg between 800-700mb. There is also shortwave
ridging aloft. Can't rule out a few strong to severe storms if
anything can break the cap, but widespread pcpn is not expected
attm.

Attention then turns to Wednesday. Wed looks like a very warm day
with the entire CWA in the warm sector and southwesterly surface
winds during most of the day. Forecast high temperatures in the
mid to upper 80s are around 10-12 degrees above average for this
time of year. While local residents are out enjoying the warm
weather, a cold front will be approaching from the west. The
front will move through the area on Wed aftn/eve. Although shear
values are on the low side ahead of the front (perhaps up to 25
kts of 0-6 km bulk shear), the instability forecasts are sobering.
Even the SREF paints high probabilities of at least 2000-3000 J/kg
of CAPE on Wed aftn. Most models also depict very favorable H7-H5
lapse rates of around 7-7.5 deg C/km. High instability values have
been known to compensate for lower shear, the timing of the cold
front is diurnally favorable, and shear vectors are nearly
parallel to the boundary. Therefore, a line of strong to severe
thunderstorms is expected to develop near the front and move
across our area on Wed aftn/eve. Pcpn tapers off on Wed night
with the passage of the cdfnt.

Kanofsky

.LONG TERM... (Thursday through Next Monday)
Issued at 303 PM CDT Mon May 9 2016

Quiet weather is expected on Thursday. The aforementioned cold
front will have been shunted off to the south and high pressure
will have settled across the region. A trough develops near the
Great Lakes on Friday, placing the LSX CWA beneath NW flow aloft.
Its approach also sends another cold front into the region on
Friday which then lifts back northward as a warm front on
Sun/Mon. During this time, large-scale lift ahead of occasional
shortwaves and the presence of a boundary supports a chance of
SHRA/TSRA.

Kanofsky

&&

.AVIATION...  (For the 00z TAFs through 00z Tuesday Evening)
Issued at 532 PM CDT Mon May 9 2016

An area of light showers over the taf sites should shift
northeast of COU and the St Louis metro area around 00Z Tuesday
and northeast of UIN by 02Z Tuesday. There may be a brief period
of partial clearing this evening, especially at COU. More
convection is expected late tonight into Tuesday morning as an
upper level disturbance moves northeastward through the region with
a southwesterly low level jet across southeast MO and southwest IL
late tonight. An area of showers and storms across parts of
southwest and south central MO into northwest AR may clip the St
Louis metro area late this evening into the overnight hours.
Thunderstorms over eastern parts of KS and OK may move into the
taf sites late tonight. For now will just include VCTS in the tafs
late tonight due to uncertainties in timing and coverage. With
abundant moisture in the low levels should see prevailing cigs
dropping into the MVFR catagory late tonight, then rising back
into the VFR catagory by Tuesday afternoon. Sely surface winds
tonight should become more s-swly on Tuesday.

Specifics for KSTL: Should have a break in the precipitation this
evening with more showers and storms moving through the STL area late
tonight. For now will just include VCTS in the STL taf late
tonight. The prevailing cigs should drop into the MVFR catagory
late tonight, then rise back into the VFR catagory late Tuesday
morning. There may be scattered showers/storms redeveloping late
Tuesday afternoon and early evening. Sely surface wind tonight
will become s-swly on Tuesday.

GKS

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, May 9, 3:22 PM CST, 4 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
422 PM CDT MON MAY 9 2016

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-101200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-SAINT CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-SAINT CHARLES MO-FRANKLIN MO-
SAINT LOUIS MO-SAINT LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-SAINT FRANCOIS MO-SAINTE GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
422 PM CDT MON MAY 9 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE LIKELY TONIGHT. SOME OF THE STORMS MAY BE
STRONG TO SEVERE AND CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING
WIND GUSTS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

PERIODS OF THUNDERSTORMS WILL CONTINUE TO AFFECT THE AREA ON
TUESDAY AND WEDNESDAY. SEVERE STORMS ARE POSSIBLE THROUGHOUT THIS
PERIOD. THE GREATEST THREAT FOR SEVERE THUNDERSTORMS WILL BE ON
WEDNESDAY AFTERNOON AND WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE LATE TONIGHT.

KANOFSKY

The radar

The St Louis radar (KLSX), 157 km away, was scanning. The volume nearest the first event began at 02:12 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Iron

When
May 9, 8:10 PM CST
Where
Iron County, 1.34 mi NE of Des Arc
Measured
56 kt (64 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.291, -90.630

Thunderstorm winds blew down a couple of trees onto Highway 143 just east of intersection with Highway 49.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2016Every state in 2016This day in weather historyWarnings in Missouri, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 647252.